Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 29, NWS Austin/San Antonio, TX

March 18, 2008DeWitt County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 18, 2008, 2:08 PM CDT for DeWitt County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2008, 2:08 PM CDT (19:08 UTC)
Expired
Mar 18, 2008, 3:15 PM CDT
In force
67 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County DeWitt County, TX

The radar

The Austin/San Antonio radar (KEWX), 98 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 404 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1542 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
404 m²/s²
0-3 km storm-relative helicity
500 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 181912
SVREWX
TXC123-182015-
/O.NEW.KEWX.SV.W.0029.080318T1908Z-080318T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
208 PM CDT TUE MAR 18 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWITT COUNTY...

* UNTIL 315 PM CDT.

* AT 208 PM CDT...NWS RADAR SHOWED THUNDERSTORMS OVER DEWITT
  COUNTY...CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND 
  GUSTS OF 40 TO 60 MPH.  MOVEMENT WAS NORTHEAST AT 35 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE YORKTOWN...CUERO...WESTHOFF 
AND HOCHHEIM. 

AT 208 PM THUNDERSTORMS WERE DEVELOPING OVER DEWITT COUNTY AND
MOVING NORTHEAST AT 35 MPH.  THESE THUNDERSTORMS ARE CAPABLE OF 
PRODUCING NICKEL SIZE HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 
30 TO 60 MPH.  PERIODS OF HEAVY RAIN IS LIKELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR SOUTH CENTRAL TEXAS.

LAT...LON 2887 9730 2892 9743 2882 9757 2900 9776
      2919 9752 2939 9723 2911 9698
TIME...MOT...LOC 1908Z 196DEG 40KT 3132 9656

$$
1 follow-up statement
000 
WWUS54 KEWX 182018
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
317 PM CDT TUE MAR 18 2008

TXC123-182027-
/O.EXP.KEWX.SV.W.0029.000000T0000Z-080318T2015Z/
DEWITT TX-
317 PM CDT TUE MAR 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR DEWITT COUNTY HAS EXPIRED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING 
FOR LEE...BASTROP AND FAYETTE COUNTIES.

LAT...LON 2887 9730 2892 9743 2882 9757 2900 9776
      2919 9752 2939 9723 2911 9698
TIME...MOT...LOC 1908Z 196DEG 40KT 3129 9644

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 10:34 AM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Mar 18, 10:34 AM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1034 AM CDT TUE MAR 18 2008

.UPDATE...

THE UPPER LOW PERCHED JUST NORTHWEST OF OUR AREA WILL CONTINUE TO
TREK EASTWARD THROUGH THE DAY. SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED THROUGH THE AFTERNOON HOURS...AND WILL GRADUALLY DECREASE
FROM THE WEST LATE THIS AFTERNOON AND INTO THE EVENING. A STRONG
PRESSURE GRADIENT WILL SET UP ACROSS THE REGION AS THE LOW PUSHES
TO THE EAST WITH STRONG WEST TO NORTHWEST WINDS EXPECTED THIS
AFTERNOON AND EVENING. AS SUCH...HAVE EXPANDED THE WIND ADVISORY
AND ALSO EXTENDED IT UNTIL MIDNIGHT TONIGHT. THE EXISTING FLASH
FLOOD WATCH WILL BE ALLOWED TO EXPIRE AT 1 PM. HOWEVER...IF THE
STORM SYSTEM APPEARS TO SLOW DOWN/STALL OUT ANY FURTHER...A NEW
WATCH MAY BE NECESSARY FOR THE EASTERN TIER OF COUNTIES THIS
AFTERNOON. HAVE TWEAKED NEAR-TERM TEMPERATURE GRIDS AS MANY SITES
HAVE EITHER ALREADY EXPERIENCED THE HIGH FOR THE DAY OR WILL
WITHIN THE NEXT FEW HOURS. OTHERWISE...CURRENT FORECAST IS ON
TRACK.

&&

.PREV DISCUSSION... /ISSUED 654 AM CDT TUE MAR 18 2008/

AVIATION...
OVERNIGHT CONVECTION PUSHED AN OUTFLOW BOUNDARY THAT BROUGHT NW
WINDS INTO THE UVA AREA, BUT S/SE WINDS WILL PERSIST OVER THE I-35
TERMINALS THROUGH THE REST OF THE MORNING. SCATTERED CONVECTION
WILL MAKE FOR A VARIETY OF SKIES AND VSBYS, BUT THE STRONG WINDS
SHOULD KEEP MOST SKIES IN THE MVFR CATEGORY. A FEW STRONG STORMS
COULD BRING BRIEF HEAVY DOWNPOURS AND A POSSIBILITY OF STRONG
WINDS AND HAIL, BUT MOST CONVECTION SHOULD BE WEAK ACROSS
TERMINALS NEAR AND TO THE WEST OF THE I-35 CORRIDOR. INCREASED
MIXING WILL REDUCE THE CONVECTION COVERAGE AS DRIER AIR MIXES IN
FROM THE SOUTHWEST. THE COLD FRONT SHOULD BE THROUGH MOST
TERMINALS BY 03Z, WITH A FEW MVFR CIGS AND SHOWERS POSSIBLE OVER
THE NORTHERN HILL COUNTRY.

PREV DISCUSSION... /ISSUED 408 AM CDT TUE MAR 18 2008/

DISCUSSION...
UPPER LOW JUST SW OF THE BIG BEND REGION IN MEXICO IS SLOW TO LIFT
OUT THIS MORNING AND INITIAL ROUND OF CONVECTION OVER THE WESTERN CWA
HAS WEAKENED OR MOVED TO THE NE THIS MORNING. STILL EXPECTING ANOTHER
ROUND OF MORE ORGANIZED CONVECTION TO DEVELOP THIS MORNING ALONG
THE BOUNDARY THAT IS PUSHING THRU THE RIO GRANDE PLAINS AND WESTERN
HILL COUNTRY. WILL KEEP THE FLASH FLOOD WATCH AS IS FOR NOW DUE TO
EXPECTED REDEVELOPMENT BUT WATCH MAY NEED TO BE EXTENDED AND SHIFTED
EASTWARD FOR THE AFTERNOON AS SLOW TRAINING CONVECTION INTERACTS
WITH A STRONG INFLOW OFF THE GULF. A THIRD ROUND OF ELEVATED
SHOWERS/ISOLATED THUNDERSTORMS WILL DEVELOP AS THE UPPER LOW LIFTS
NE ACROSS THE CWA LATER THIS AFTERNOON AND EVENING. HAVE ISSUED A
WIND ADVISORY FOR THE RIO GRANDE PLAINS NEAR THE SURFACE LOW OVER
THE WESTERN HILL COUNTRY AND MAY HAVE TO EXPAND THE ADVISORY LATER
THIS SHIFT BUT FOR NOW WINDS EAST OF THE LOW ARE BELOW CRITERIA.
OTHERWISE CLEARING AND COOLER LATE TONIGHT WITH GUSTY NWLY WINDS
PREVAILING POSSIBLE REQUIRING A WIND ADVISORY FOR AT LEAST THE
EVENING HOURS. DRY WESTERLY UPPER LOW TO PREVAIL FOR THE REMAINDER
OF THE WEEK INTO THE WEEKEND. THE NEXT RAIN CHANCES WILL BE ON
SATURDAY NIGHT/SUNDAY WHEN THE NEXT COLD FRONT DROPS INTO S TX.

FIRE WEATHER...
WILL LIKELY ADJUST THE RED FLAG WARNING TO REMOVE THE NRN COUPLE
COUNTIES WHERE WIDESPREAD WETTING RAINS HAVE OCCURRED AND HUMIDITIES
WILL REMAIN ABOVE CRITICAL VALUES...HOWEVER THE SW COUNTIES ARE
STILL EXPECTED TO MEET OR EXCEED WIND/RH CRITERIA AND WETTING
RAINS WILL BE SPOTTY AT BEST. WEDNESDAY WILL HAVE NW WINDS AND
HUMIDITIES APPROACH CRITICAL LEVELS AND MAY CONSIDER A FIRE WEATHER
WATCH IN THE NEXT FEW HOURS...BUT A THE VERY LEAST WILL HIGHLIGHT
MENTION OF APPROACHING CRITICAL THRESH HOLDS FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  49  76  44  76 /  90  50   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  73  46  75  38  75 /  90  50   0   0   0
DEL RIO INTL AIRPORT           62  49  78  49  76 /  50  20   0   0   0
SAN ANTONIO INTL AIRPORT       73  48  78  44  75 /  70  40   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT CDT TONIGHT FOR
THE FOLLOWING COUNTIES: ATASCOSA...BASTROP...BEXAR...BLANCO...
BURNET...CALDWELL...COMAL...DE WITT...FAYETTE...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...LAVACA...LEE...
LLANO...TRAVIS...WILLIAMSON...WILSON.

WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
COUNTIES: BANDERA...DIMMIT...EDWARDS...FRIO...KERR...KINNEY...
MAVERICK...MEDINA...REAL...UVALDE...VAL VERDE...ZAVALA.

RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: DIMMIT...FRIO...KINNEY...MAVERICK...UVALDE...VAL VERDE...
ZAVALA.

FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE FOLLOWING
COUNTIES: BASTROP...BLANCO...BURNET...CALDWELL...FAYETTE...
GILLESPIE...HAYS...LEE...LLANO...TRAVIS...WILLIAMSON.

&&

25/08/BF/SS
Hazardous weather outlook, Mar 18, 1:22 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
122 PM CDT TUE MAR 18 2008

TXZ171>173-183>194-202>209-217>225-228-181945-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
122 PM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT ACROSS WESTERN PORTIONS
OF SOUTH CENTRAL TEXAS.

A WIND ADVISORY IS IN EFFECT FROM 3 PM UNTIL MIDNIGHT ACROSS EASTERN
PORTIONS OF SOUTH CENTRAL TEXAS.

A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 7 PM TODAY ACROSS
WESTERN PORTIONS OF SOUTH CENTRAL TEXAS.

A STRONG COLD FRONT WILL USHER IN GUSTY WINDS AND LOWER HUMIDITY
THIS AFTERNOON AND EVENING...RESULTING IN THE NEED FOR A WIND
ADVISORY ACROSS THE ENTIRE AREA...AND A RED FLAG WARNING ALONG THE
RIO GRANDE PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

WINDS AND HUMIDITIES COULD REACH NEAR CRITICAL LEVELS ACROSS
MUCH OF SOUTH CENTRAL TEXAS WEDNESDAY. THESE CONDITIONS COULD
BECOME FAVORABLE FOR THE SPREAD OF FIRES.

NO OTHER HAZARDOUS WEATHER IS ANTICIPATED FOR SOUTH CENTRAL TEXAS
FOR WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Mar 18, 9:38 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
938 AM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             9 WNW LEAKEY            29.77N 99.90W
03/17/2008  E0.75 INCH       REAL               TX   PUBLIC

            MINOR TREE DAMAGE.

&&

BF
Local storm report, Mar 18, 10:54 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1054 AM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             COMSTOCK                29.68N 101.17W
03/18/2008  E1.75 INCH       VAL VERDE          TX   PUBLIC

            HAIL RANGED FROM PING-PONG BALL TO GOLF BALL SIZED.
            RELAYED TO CO-OP OBSERVER FROM PUBLIC.

&&

BF
Special weather statement, Mar 18, 11:24 AM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1124 AM CDT TUE MAR 18 2008

TXZ184>187-203-204-181730-
BANDERA-EDWARDS-KERR-MEDINA-REAL-UVALDE-
1124 AM CDT TUE MAR 18 2008

...A STRONG THUNDERSTORMS WILL MOVE OVER PARTS OF BANDERA...
EDWARDS...KERR...MEDINA...REAL AND UVALDE COUNTIES...

AT 1125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
AN AREA OF SHOWERS AND THUNDERSTORMS FROM NORTH OF UVALDE TO
EAST OF ROCKSPINGS AND EXTENDING EAST TO THE WEST PART OF
KERR AND BANDERA COUNTIES.  THESE SHOWERS AND THUNDERSTORMS
WERE MOVING NORTHEAST AT 35 MPH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF EDWARDS...
REAL...KERR...MEDINA...BANDERA...AND UVALDE COUNTIES FOR THE
NEXT HOUR.  FREQUENT LIGHTNING...BRIEF PERIODS OF HEAVY RAIN...
SOME HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
SHOWERS AND THUNDERSTORMS.
Special weather statement, Mar 18, 11:58 AM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1158 AM CDT TUE MAR 18 2008

TXZ171-188-189-181800-
GILLESPIE-KENDALL-LLANO-
1158 AM CDT TUE MAR 18 2008

...STRONG THUNDERSTORMS WILL MOVE OVER PARTS OF KENDALL...
GILLESPIE...AND LLANO COUNTIES...

AT 1158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
AREA OF SHOWERS AND THUNDERSTORMS FROM WEST OF BOERNE TO NEAR
FREDERICKSBURG TO WEST OF LLANO...MOVING NORTHEAST AT 35 MPH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF
LLANO...GILLESPIE...AND KENDALL COUNTIES FOR THE NEXT
HOUR.  FREQUENT LIGHTNING...BRIEF PERIODS OF HEAVY RAIN...SOME
HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE SHOWERS AND
THUNDERSTORMS.
Local storm report, Mar 18, 1:18 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
118 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HAIL             5 E ANDICE              30.78N 97.77W
03/18/2008  E0.88 INCH       WILLIAMSON         TX   TRAINED SPOTTER

&&

PAY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:03 PM CDTTornado WarningEWXBandera27 min
Mar 17, 7:27 PM CDTTornado WarningEWXBandera33 min
Mar 17, 7:36 PM CDTSevere Thunderstorm WarningEWXReal24 min
Mar 17, 7:59 PM CDTSevere Thunderstorm WarningEWXReal31 min
Mar 17, 7:59 PM CDTTornado WarningEWXBandera23 min
Mar 17, 8:04 PM CDTSevere Thunderstorm WarningEWXKerr45 min
Mar 17, 8:16 PM CDTTornado WarningEWXReal29 min
Mar 17, 8:17 PM CDTTornado WarningEWXKerr27 min
Mar 17, 8:29 PM CDTSevere Thunderstorm WarningEWXBandera46 min
Mar 17, 9:13 PM CDTSevere Thunderstorm WarningEWXKerr34 min
Mar 17, 10:41 PM CDTSevere Thunderstorm WarningEWXVal Verde34 min
Mar 17, 11:03 PM CDTSevere Thunderstorm WarningEWXVal Verde42 min
Mar 17, 11:41 PM CDTSevere Thunderstorm WarningEWXVal Verde49 min
Mar 18, 12:29 AM CDTSevere Thunderstorm WarningEWXVal Verde46 min
Mar 18, 1:03 AM CDTSevere Thunderstorm WarningEWXVal Verde42 min
Mar 18, 1:24 AM CDTFlash Flood WarningEWXVal Verde2 hr
Mar 18, 1:25 AM CDTTornado WarningEWXVal Verde35 min
Mar 18, 1:52 AM CDTTornado WarningEWXEdwards23 min
Mar 18, 2:14 AM CDTTornado WarningEWXEdwards16 min
Mar 18, 2:32 AM CDTWind AdvisoryEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more18 hr
Mar 18, 2:44 AM CDTRiver Flood WarningEWXVal Verde12 hr
Mar 18, 2:44 AM CDTRiver Flood WarningEWXVal Verde12 hr
Mar 18, 1:05 PM CDTSevere Thunderstorm WarningEWXWilliamson55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.